Alert archive / Colorado / Winter Storm Watches in 2013

Winter Storm Watch 1, NWS Pueblo, CO

January 9, 2013Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm watch at Jan 9, 2013, 4:33 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jan 10, 2013, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2013, 4:33 AM MST (11:33 UTC)
In effect from
Jan 10, 2013, 6:00 PM MST
Expired
Jan 9, 2013, 2:44 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.6 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 8, 10:39 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Jan 8, 10:39 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1039 PM MST TUE JAN 8 2013

.AVIATION...
ALL THREE TAF SITES...ALS...COS...AND PUB WILL REMAIN BETWEEN
WEATHER SYSTEMS OVER THE NEXT 24 HOURS. VFR CONDITIONS ARE EXPECTED
AT COS AND PUB THROUGH 06Z THURSDAY WITH MOSTLY CLEAR SKIES AND
TYPICAL DIURNAL WIND PATTERNS EXPECTED.

AT ALS...IFR CONDITIONS ARE POSSIBLE DURING THE EARLY MORNING
HOURS WEDNESDAY AND THURSDAY MORNING. TONIGHT...ALS IS CLOSE TO
SATURATION AT THE SURFACE...AND EXPECT FOG WILL FORM AS FORECAST
LATER TONIGHT/EARLY WEDNESDAY MORNING.

ON THURSDAY MORNING...SOME FORECAST MODELS AGAIN TRY TO DEVELOP
FOG IN ALS AS EARLY AS 05Z. GIVEN THE POOR MODEL PERFORMANCE WITH
RECENT SAN LUIS VALLEY FOG EVENTS...I HAVE NOT INCLUDED FOG IN THE
FORECAST AT THIS TIME. -PJC

&&

.PREV DISCUSSION... /ISSUED 917 PM MST TUE JAN 8 2013/

UPDATE...

UPDATED THE GRIDS TO BRING IN CURRENT OBS AND ACCOUNT FOR TEMPERATURE
TRENDS. -PJC

PREV DISCUSSION... /ISSUED 245 PM MST TUE JAN 8 2013/

SHORT TERM...
(TONIGHT AND TOMORROW)

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK
TO MODERATE WEST TO NORTHWEST FLOW ALOFT ACROSS THE REGION AS AN
EMBEDDED SHORT WAVE IN THE FASTER ZONAL FLOW ACROSS THE NORTHERN
TIER OF STATES IS TRANSLATING ACROSS THE NORTHERN ROCKIES AT THIS
TIME. WATER VAPOR IMAGERY IS ALSO INDICATING AN UPPER LEVEL
CIRCULATION SPINNING ACROSS EAST CENTRAL MEXICO AT THIS TIME.
AT THE SFC...A WEAK BACK DOOR COLD FRONT MOVED ACROSS THE EASTERN
PLAINS THIS MORNING AND ALONG WITH DEVELOPING UPSLOPE FLOW HAS
PROVIDING ENOUGH MIXING TO HELP BOAST TEMPS INTO THE LOWER TO MID
50S ACROSS THE PLAINS...WITH 30S AND 40S ACROSS THE HIGH MT VALLEYS
AND 20S AND 30S ACROSS THE HIGHER TERRAIN AT THIS TIME...SAVE TEENS
AND 20S ACROSS THE SAN LUIS VALLEY WITH STOUT INVERSIONS STILL IN
PLACE.

TONIGHT...FLOW ALOFT MODERATES AND BECOMES MORE WESTERLY AS NORTHERN
ROCKIES EMBEDDED WAVE CONTINUES TO TRANSLATE EAST INTO THE NORTHERN
HIGH PLAINS. HIGH CLOUDS ASSOCIATED WITH THIS WAVE TO DIMINISH AND
ALONG WITH LIGHT WINDS...WILL ALLOW FOR ANOTHER NIGHT OF GOOD
RADIATIONAL COOLING...ESPECIALLY FOR VALLEY LOCALES. WITH THAT
SAID...HAVE GONE WITH A PERSISTENCE FORECAST FOR THE SAN LUIS VALLEY
WITH LOWS DIPPING TO AROUND 20 BELOW ZERO OVERNIGHT ALONG WITH SOME
PATCHY AREAS OF FREEZING FOG.

TOMORROW...GENERALLY WEAK WESTERLY FLOW ALOFT CONTINUES ACROSS THE
AREA AS OLD MEXICO UPPER LOW SLOWLY LIFTS OUT ACROSS SOUTHERN HIGH
PLAINS. MODELS HAVE COME INTO BETTER AGREEMENT KEEPING ANY
ASSOCIATED PRECIPITATION WELL SOUTH OF THE AREA THROUGH THE LATE
AFTERNOON...HOWEVER THERE WILL BE SOME HIGH LEVEL CLOUDS INCREASING
ACROSS THE FAR SE PLAINS IN THE AFTERNOON. TEMPS ALOFT WARM SLIGHTLY
THOUGH DOES NOT APPEAR TO BE MUCH IN THE WAY OF MIXING...AND WILL
LIKELY SEE HIGHS AT OR SLIGHTLY COOLER THAN TODAY...WITH THE WARMEST
READINGS ALONG AND WEST OF THE I-25 CORRIDOR. -MW

LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

A TREND TOWARDS A COLDER AND MORE ACTIVE WX PATTERN STILL LOOKS ON
TRACK FOR LATER IN THE WEEK.  THE CLOSED LOW ACROSS NRN OLD MEXICO
WILL EVENTUALLY LIFT TO THE NORTHEAST WED NIGHT THROUGH EARLY
THURSDAY BRINGING A BRIEF GLANCING SHOT OF PRECIPITATION TO THE FAR
SOUTHEAST CORNER.  MODELS ARE STILL NOT IN AGREEMENT WITH HOW FAR
WEST THIS UPPER LOW WILL TRACK AS IT NEARS SE CO.  LATEST NAM12
BRINGS A QUICK SHOT OF PCPN TO THE SE CORNER WED NIGHT/EARLY
THURS...WITH MODEL SOUNDINGS LOOKING LIKE A COMBINATION OF RAIN/WET
SNOW POSSIBLY EVEN SOME BRIEF FREEZING PCPN ACROSS BACA/EASTERN
PROWERS COUNTIES BETWEEN MIDNIGHT AND 9 AM THURSDAY. FOR NOW DON'T
THINK ACCUMULATIONS WILL AMOUNT TO MUCH AS SYSTEM IS PRETTY FAST
MOVING AND TEMPERATURES MAY ONLY BRIEFLY DROP BELOW FREEZING IN THE
EARLY MORNING.  OTHERWISE THURS WILL CONTINUE MILD ACROSS THE DISTRICT AS
SOUTHWEST FLOW INCREASES AHEAD OF THE NEXT TROF DROPPING THROUGH THE
WESTERN U.S.

SNOW STARTS TO INCREASE ALONG THE CONTINENTAL DIVIDE THURS NIGHT AS
THE BROAD UPPER TROF CARVES OUT ACROSS THE GREAT BASIN WITH A
PORTION OF THE ENERGY EJECTING TO THE NORTHEAST ACROSS THE AREA FRI.
MODERATE SNOW SHOULD CONTINUE INTO FRIDAY WITH THE POTENTIAL FOR
ADVISORY SNOWFALL AMOUNTS ALONG THE CONTINENTAL DIVIDE.  THE
HEAVIEST AMOUNTS LOOK TO FALL ACROSS THE EASTERN SAN JUAN MOUNTAINS
WHERE AROUND 5-10 INCHES WILL BE POSSIBLE BY FRIDAY EVENING WITH
SOME LOCALLY HIGHER AMOUNTS POSSIBLE.  SNOW WILL ALSO SPREAD ACROSS THE
VALLEYS AND INTO THE WRN SLOPES OF THE SE MTS ON FRIDAY AS THE H7
FRONT MOVES THROUGH.  HOWEVER...STRONG SOUTHWEST TO WEST DOWNSLOPE
FLOW WILL NOT BE AS FAVORABLE FOR PRECIPITATION ACROSS THE EASTERN
SLOPES OF THE SE MTNS/PLAINS. IN FACT...CAA WILL BE OFFSET SOME BY
THE DOWNSLOPE WINDS KEEPING HIGHS ACROSS THE PLAINS ON FRIDAY IN THE
MID 40 AND 50S.  ITS NOT UNTIL THE NORTHERLY FRONT ADVANCES THROUGH
THE SE PLAINS FRIDAY EVENING THAT A SLIGHT CHANCE FOR SNOW SPREADS
SOUTHWARD INTO EAST CENTRAL CO.  OVERALL...ANY CHANCES LOOK BRIEF
AND LIGHT...WITH THE BEST CHANCES CONFINED TO AREAS MAINLY NORTH OF
HIGHWAY 50.

THE COLD UNSETTLED PATTERN CONTINUES FOR THE WEEKEND THROUGH EARLY
NEXT WEEK AS THE MEAN TROF HANGS BACK ACROSS THE GREAT BASIN/WRN CO
AS JET ENERGY CONTINUES TO DROP DOWN ITS WESTERN SIDE.  THIS KEEPS
LIGHT SNOW GOING OVER THE MTN AREAS...WITH LIGHT SNOW POSSIBLY
SPREADING ACROSS THE SOUTHEAST MTS/ADJACENT PLAINS ON SATURDAY AS
MORE ENERGY EJECTS OUT OF THE TROF ACROSS THE AREA.  ECMWF HAS A
MUCH DRIER SOLN THOUGH...SO KEPT ISOLATED POPS CONFINED TO AREAS
ALONG/WEST OF THE INTERSTATE FOR NOW.  ONE THING IS CERTAIN IS
TEMPERATURES WILL TAKE A TURN TOWARDS COLDER THAN NORMAL FOR ALL OF
THE AREA STARTING ON SATURDAY AND CONTINUING THOUGH EARLY NEXT
WEEK.  HIGHS WILL ONLY TOP OUT IN THE 20S MOST DAYS ACROSS THE LOWER
ELEVATIONS WITH TEENS AND SINGLE DIGITS ACROSS THE MOUNTAINS.  -KT

AVIATION...

VFR CONDITIONS WITH A GENERALLY LIGHT DIURNALLY DRIVEN WIND REGIME
EXPECTED AT KCOS AND KPUB THROUGH THE NEXT 24 HOURS.

FOR KALS...STRONG SFC BASED INVERSIONS CONTINUE ACROSS THE VALLEY
FLOOR AND WITH GENERALLY WEAK FLOW ALOFT WENT WITH A PERSISTENCE
FORECAST THROUGH THE PERIOD. WILL LIKELY SEE OCCASIONAL IFR AND
LIFR CIGS AND VIS REDEVELOP ONCE AGAIN AFT 06Z AND PERSIST THROUGH
16Z. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

81/10
Hazardous weather outlook, Jan 8, 6:45 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MST TUE JAN 8 2013

COZ058>089-093>099-091345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
645 AM MST TUE JAN 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WELL BELOW ZERO WILL CONTINUE FOR THE SAN LUIS
VALLEY THIS MORNING AND AGAIN TONIGHT. WHILE SOME MODERATION
IN TEMPERATURES WILL BE POSSIBLE TONIGHT...WIND CHILLS OF MINUS
15 TO MINUS 20 ARE STILL EXPECTED BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL BRUSH SOUTHEAST COLORADO WEDNESDAY NIGHT AND
THURSDAY POSSIBLY BRING SOME RAIN AND WET SNOW TO THE FAR SOUTHEAST
COLORADO PLAINS. BECAUSE THE SYSTEM IS WARM AND QUICK MOVING...ANY
SNOWFALL IS EXPECTED TO BE LOCALIZED AND LESS THAN AN INCH.

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED TO MOVE INTO THE
CONTINENTAL DIVIDE THURSDAY NIGHT AND THEN MOVE INTO EASTERN
COLORADO BY FRIDAY NIGHT. THIS SYSTEM WILL REMAIN OVER COLORADO
THROUGH THE WEEKEND AND INTO NEXT WEEK.

THE STORM SYSTEM IS NOT PARTICULARLY MOIST...BUT IT IS VERY COLD.
THE COLD...UNSTABLE AIRMASS ASSOCIATED WITH THIS STORM IS EXPECTED
TO BRING SEVERAL INCHES OF SNOWFALL TO THE CONTINENTAL DIVIDE...
ESPECIALLY THURSDAY NIGHT AND FRIDAY...BUT ALSO WITH LINGERING
LIGHT SNOWS CONTINUING THROUGH THE WEEKEND AND INTO NEXT WEEK.

FOR THE EASTERN MOUNTAINS AND PLAINS...THE MAIN IMPACTS OF THIS STORM
WILL HOLD OFF UNTIL LATE FRIDAY INTO FRIDAY NIGHT.  THE PALMER
DIVIDE COULD SEE THE FRONT ARRIVE FRIDAY AFTERNOON...WITH SOME
LIGHT SNOW...BEFORE MOVING INTO THE REST OF EASTERN COLORADO
FRIDAY NIGHT. WHILE THIS SYSTEM IS NOT VERY MOIST...A COMBINATION
OF VERY COLD AIR ALOFT AND WEAK UPSLOPE FLOW AT THE SURFACE WILL
LIKELY RESULT IN PERIODS OF LIGHT SNOWFALL ACROSS THE EASTERN
MOUNTAINS AND PLAINS OVER THE WEEKEND AND RIGHT ON INTO MONDAY.

THIS SYSTEM WILL BRING A MAJOR DROP IN TEMPERATURES TO ALL OF
SOUTHERN COLORADO BY SATURDAY...CONTINUING RIGHT ON INTO NEXT
WEEK. HIGHS COULD BE IN THE 20S...IF NOT TEENS...ACROSS THE
PLAINS...WITH EVEN COLDER READINGS UP IN THE MOUNTAINS. OVERNIGHT
LOWS CAN BE EXPECTED TO DROP TO NEAR OR BELOW ZERO AGAIN IN MANY
AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

44/50

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:40 AM MSTHigh Wind WatchPUBAlamosa, Baca, Bent, Chaffee, Conejos, Costilla and 13 more35 hr
Jan 9, 2:44 PM MSTBlizzard WatchPUBConejos, Mineral, Rio Grande14 hr

Nearby

Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.